Wisconsin, 2009

Hail in Wisconsin, September 27, 2009

September 27, 2009 · NWS ARX · 3 events in 1 county or zone

Late season severe thunderstorms dropped large hail in parts of north central Wisconsin towards the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Late season severe thunderstorms dropped large hail in parts of north central Wisconsin towards the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 27, 1:55 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 27, 1:55 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SUN SEP 27 2009

.SHORT TERM...THROUGH WEDNESDAY NIGHT

PRIMARY CONCERNS WERE WITH STRONG GRADIENT WINDS TONIGHT INTO MONDAY.
IN ADDITION...CONCERNS ASSOCIATED WITH LATE AFTERNOON CONVECTION
ACCOMPANYING COLD FRONT...THEN RAIN CHANCES ASSOCIATED WITH SHOWERS
WRAPPING AROUND DEPARTING GREAT LAKES LOW PRESSURE TONIGHT.

AFTERNOON SURFACE ANALYSIS HAD RAPIDLY MOVING COLD FRONT BISECTING
THE FORECAST AREA...APPROACHING KMDZ AND EXTENDING SOUTHWESTWARD INTO
NORTHEAST IOWA NEAR KCCY. NARROW CORRIDOR OF MLCAPE 600-900J/KG
PRECEDES THE FRONT...WHILE ELEVATED CONVECTION ALSO ACCOMPANYING THE
FRONT. STRONG LOW LEVEL COLD AIR ADVECTION AND STEEP LOW LAPSE
RATED NOTED UPSTREAM IN THE POST-FRONTAL ENVIRONMENT...AS EVIDENCED
BY WINDS GUSTS OF 30-40KTS FROM WESTERN MN INTO THE DAKOTAS. WATER
VAPOR IMAGERY LOOP SHOWED COMPACT...VIGOROUS SHORT WAVE TROUGH MOVING
RAPIDLY INTO NORTHWEST MN FROM NORTH DAKOTA. DRYING SEEN ASSOCIATED
WITH THIS FEATURE INDICATIVE OF STRONG SUBSIDENCE AND THUS STRONG
SURFACE WIND GUSTS.

DETERMINISTIC NCEP...EUROPEAN AND ARXWRF IN THE 27.12Z DATA SUITE
WERE IN GOOD AGREEMENT WITH UPPER LEVEL AND SURFACE FEATURES THROUGH
01.00Z...WEDNESDAY EVENING. THESE DATA WERE ALSO CORROBORATED BY THE
LATEST PROBABILISTIC SREF. AS A RESULT...CONFIDENCE WAS HIGH IN
OVERALL DETAILS OF THE FORECAST THROUGH THE FIRST HALF OF THE WEEK.
THEREFORE...WELL ADVERTISED WINDY CONDITIONS EXPECTED TONIGHT INTO
MONDAY. IN ADDITION...ADDITIONAL RAIN ANTICIPATED TONIGHT...
ESPECIALLY ACROSS OUR CENTRAL WI ZONES.

TONIGHT...VIGOROUS SHORT WAVE TROUGH EXPECTED TO ADVANCE RAPIDLY
SOUTHEASTWARD ACROSS THE UPPER MISSISSIPPI VALLEY. TROPOSPHERIC
FOLD ASSOCIATED WITH THIS FEATURE SHOULD AID IN MOMENTUM TRANSFER
TOWARD THE SURFACE...AS SHOULD STEEP LOW LEVEL LAPSE RATES OF
6-8C/KM. BUFKIT SOUNDINGS SUGGEST WIND GUSTS AT THE SURFACE OF
30-40KTS. THEREFORE...WE HAVE CONTINUED WIND ADVISORY.

SURFACE COLD FRONT EXITS RAPIDLY EASTWARD THIS EVENING...TAKING ANY
LINGERING CONVECTION OUT OF THE FORECAST AREA BY 28.00Z. NARROW
CORRIDOR OF MLCAPE 500-800J/KG ALONG THE COLD FRONT SHOULD SCOUR
EASTWARD SO QUICKLY...SEVERE THREAT PER SPC DAY ONE OUTLOOK EXPECTED
TO BE MOSTLY EAST OF THE FORECAST AREA. THIS WAS CORROBORATED BY
LATEST SREF 3HRLY SEVERE THUNDERSTORM PROBABILITIES.

WITH REGARD TO RAIN CHANCES TONIGHT...IT APPEARS HIGHEST RAIN
PROBABILITIES ARE GOING TO BE FROM THE INTERSTATE 94 CORRIDOR AND
POINTS NORTH AND EAST. THIS WILL BE ASSOCIATED WITH WRAP AROUND IN
THE WAKE OF DEPARTING SURFACE OVER THE GREAT LAKES. AS A RESULT...
INCREASED RAIN CHANCES INTO CATEGORICAL VALUES...80 PERCENT...IN
THE AFOREMENTIONED LOCATIONS. ELSEWHERE...SCATTERED CONVECTION
ANTICIPATED.

MONDAY...FORECAST SOUNDINGS AND TIME/HEIGHT CROSS SECTIONS SHOWED
STRONG NORTHWEST WINDS OF 40-50KTS IN THE 925-850MB LAYER. STEEP LOW
LEVEL LAPSE RATES OF 6-8C/KM...ALONG WITH TIGHT PRESSURE GRADIENT...
SUPPORTS WIND GUSTS AT THE SURFACE OF 30-40KTS. WIND PRONE AREAS OF
SOUTHEAST MN...NORTHEAST IOWA AND RIDGETOPS OF SOUTHWEST WI WILL BE
MOST FAVORABLE LOCATIONS TO REACH THESE WIND SPEEDS. WIND ADVISORY
REMAINS IN EFFECT THROUGH THE DAY.

TUESDAY NIGHT...WITH SURFACE RIDGE SETTLING IN...CLEAR SKY AND LIGHT
WINDS EXPECTED TO ALLOW FOR EXCELLENT RADIATIONAL COOLING. AS A
RESULT...LOWERED MINIMUM TEMPERATURES A BIT...ESPECIALLY IN THE
LOCALLY COLD SPOTS SUCH AS KCMY AND KVOK. IN ADDITION...EXPANDED
PATCHY FROST POTENTIAL OVER MORE OF THE FORECAST AREA AND INCLUDED
LOCALIZED DENSE FOG IN THE WI RIVER VALLEY.

.LONG TERM...THURSDAY THROUGH SUNDAY

PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES.

27.12Z DETERMINISTIC GFS AND ECMWF INDICATED A MID LEVEL LOW PRESSURE
AND ITS ASSOCIATED SURFACE LOW SHOULD AFFECT THE UPPER MISSISSIPPI
VALLEY DURING THE MEDIUM RANGE. CONFIDENCE WAS INCREASING THAT THE
FORECAST AREA SHOULD RECEIVE A RAIN EVENT DAYS 4-5...THURSDAY INTO
FRIDAY. THIS WAS BASED ON CONSENSUS AMONG VARIOUS DETERMINISTIC AND
PROBABILISTIC DATA SETS. AS A RESULT...RAIN CHANCES IN CURRENT DATA
BASE CERTAINLY APPEAR REASONABLE AND MAY WARRANT INCREASE.

DAYS 6-7...SATURDAY INTO SUNDAY...MUCH BETTER CONSENSUS WAS NOTED IN
27.12Z ECMWF AND GFS MODEL SOLUTIONS...WHICH INCREASES FORECAST
CONFIDENCE. THEREFORE...THESE DATA SETS SUPPORT A PROBABLE OUTCOME
FOR MOSTLY CLOUDY AND COOL CONDITIONS NEXT WEEKEND...ALONG WITH
LINGERING RAIN CHANCES. NO CHANGES WERE MADE TO THE EXTENDED
OUTLOOK.

&&

.AVIATION...

MAIN CONCERNS THIS EVENING THROUGH MONDAY MORNING WILL BE
STRONG/GUSTY NORTHWEST WINDS. CURRENTLY WATCHING DEEP LOW PRESSURE
OVER SOUTHERN ONTARIO WITH A COLD FRONT EXTENDING FROM WESTERN LAKE
SUPERIOR THROUGH SOUTHEAST MN...INTO THE CENTRAL PLAINS. GUSTY WEST
TO SOUTHWEST WINDS IN THE 15-25KT RANGE WILL SHIFT TO THE NORTHWEST
AND BECOME QUITE STRONG IN THE 20-30KT RANGE WITH GUSTS AROUND 40KT
WITH FROPA HEADING INTO THIS EVENING. BAND OF SHRA/TS WILL ALSO
ACCOMPANY THIS FRONTAL PASSAGE...POSSIBLY PRODUCING HIGHER WIND
GUSTS. FRONT/TS THREAT WILL BE PRETTY MUCH PUSHED EAST OF THE AREA
AFTER 28.00Z. WIND SHIFT TO STRONG NORTHWEST WINDS EXPECTED TO
PRODUCE CROSS WIND ISSUES FROM LATE THIS AFTERNOON THROUGH MONDAY
FOR AIRPORTS WITHOUT NORTHWEST-SOUTHEAST ORIENTED RUNWAYS. COLDER
AIR ALOFT ASSOCIATED WITH THE MID-LEVEL LOW WILL MOVE OVERHEAD
TONIGHT THROUGH MONDAY...AIDING IN SOME INSTABILITY FOR SCT -SHRA
ACTIVITY. INCLUDED VCSH AT THE KLSE THROUGH MONDAY MORNING TO
ACCOUNT FOR THIS. OTHERWISE...MAINLY VFR STRATOCUMULUS FIELD
EXPECTED TO ROTATE AROUND THE LOW PRESSURE SYSTEM TONIGHT THROUGH
MONDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...WIND ADVISORY UNTIL 7 PM CDT MONDAY FOR WIZ032.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     WIZ017-WIZ029-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-
     WIZ053-WIZ054-WIZ055-WIZ061.

MN...WIND ADVISORY UNTIL 7 PM CDT MONDAY FOR MNZ079-MNZ086-MNZ087-
     MNZ088-MNZ094-MNZ095.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     MNZ096.

IA...WIND ADVISORY UNTIL 7 PM CDT MONDAY FOR IAZ008-IAZ009-IAZ010-
     IAZ018-IAZ019-IAZ029.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     IAZ011-IAZ030.

&&

SHORT/LONG TERM...THOMPSON
AVIATION..........DAS
Hazardous weather outlook, Sep 27, 4:00 AM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SUN SEP 27 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF IT AND MAY
EVENTUALLY ORGANIZE INTO A SQUALL LINE ACROSS CENTRAL AND SOUTHWEST
WISCONSIN. IF THIS DOES OCCUR...THERE WOULD BE THE POTENTIAL OF
DAMAGING WINDS AND LARGE HAIL. THE BIGGEST THREAT FOR SEVERE WEATHER
IS GENERALLY EAST OF THE MISSISSIPPI RIVER.

IN THE WAKE OF THIS COLD FRONT...STRONG NORTHWEST WINDS WILL DEVELOP
ACROSS THE AREA AND THEN PERSIST THROUGH TONIGHT. GUSTS OF 40 TO 45
MPH COULD OCCUR...ESPECIALLY ACROSS WIND PRONE AREAS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND RIDGETOPS OF SOUTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS WILL CONTINUE MONDAY WITH GUSTS TO 40 TO 45
MPH LIKELY...WITH THE WINDS DIMINISHING MONDAY NIGHT.

ANOTHER COLD FRONT WILL AFFECT THE AREA FROM WEDNESDAY NIGHT THROUGH
FRIDAY...AND COULD TRIGGER ISOLATED THUNDERSTORMS. AT THIS TIME...IT
IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE THUNDERSTORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST AND CENTRAL
WISCONSIN ON THIS AFTERNOON. IN ADDITION...REPORTS OF PEAK WIND
GUSTS AREA-WIDE THIS AFTERNOON INTO MONDAY WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

In the hours before

Special weather statement, Sep 27, 12:22 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
122 PM CDT SUN SEP 27 2009

WIZ043-053>055-271845-
CRAWFORD-JUNEAU-RICHLAND-VERNON-
122 PM CDT SUN SEP 27 2009

AT 117 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROSS
IN CENTRAL VERNON COUNTY...MOVING EAST AT 60 MPH.

HAIL TO THE SIZE OF DIMES MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
VIOLA...WEST LIMA...ASH RIDGE...YUBA...BLOOM CITY...GILLINGHAM...HUB
CITY...AND LOYD.

LIGHTNING WILL ALSO ACCOMPANY THIS STORM. REMEMBER...LIGHTNING CAN
BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS
OR FIND A VEHICLE TO SHELTER IN.

DAS
Special weather statement, Sep 27, 2:30 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SUN SEP 27 2009

WIZ017-272130-
TAYLOR-
330 PM CDT SUN SEP 27 2009

AT 326 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING EAST TO SOUTHEAST AT 35 TO 45 MPH ACROSS NORTH CENTRAL
WISCONSIN. THIS LINE OF THUNDERSTORMS WILL AFFECT TAYLOR COUNTY
THROUGH 430 PM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG
THUNDERSTORMS AS THEY PASS THROUGH THE AREA.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
JUMP RIVER...DONALD...PERKINSTOWN...CHELSEA...WESTBORO...WOOD
LAKE...AND POSSIBLY MEDFORD.

DAS
Special weather statement, Sep 27, 3:34 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CDT SUN SEP 27 2009

WIZ017-272230-
TAYLOR-
434 PM CDT SUN SEP 27 2009

AT 429 PM...DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS
FROM WOOD LAKE TO COUNTY ROADS F AND H...MOVING EAST AT 35 TO 45
MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS
ALONG WITH SMALL HAIL.

LOCATIONS THAT MAY BE AFFECTED THROUGH 530 PM INCLUDE...
GILMAN...POLLEY...PERKINSTOWN...ESADOR LAKE...CHELSEA...AND MEDFORD.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

DAS

The radar

The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Taylor

When
September 27, 4:23 PM CST
Where
Taylor County, 2 mi S of Medford
Measured
1 in hail
Reported by
Public
Coordinates
45.101, -90.350

Hail covered the ground but the largest hail stones were the size of quarters.

Hail, Taylor

When
September 27, 4:27 PM CST
Where
Taylor County, 0.37 mi SE of Stetsonville
Measured
0.75 in hail
Reported by
Public
Coordinates
45.077, -90.314

Hail, Taylor

When
September 27, 5:02 PM CST
Where
Taylor County, 3.03 mi N of Bellinger
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.123, -90.192

Hail the size of nickels covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192626, 192627, 192628.